Tennessee, 2012

Damaging Winds in Tennessee, July 19, 2012

July 19, 2012 · NWS MRX · 9 events in 5 counties and zones

Complex of thunderstorms formed across the Ohio Valley and moved into the mid south. Strong to severe storms developed in association with an outflow boundary ahead of this complex affecting mainly the northern part of the Cumberland Plateau in East Tennessee as well as higher terrain in the vicinity of the Kentucky state line in Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Complex of thunderstorms formed across the Ohio Valley and moved into the mid south. Strong to severe storms developed in association with an outflow boundary ahead of this complex affecting mainly the northern part of the Cumberland Plateau in East Tennessee as well as higher terrain in the vicinity of the Kentucky state line in Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 6:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 19, 6:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT THU JUL 19 2012

.AVIATION...
THUNDERSTORMS NOW MOVING ACROSS TRI WILL PRODUCE GUSTY WINDS AND A
PERIOD OF IFR VIS AS THEY MOVE THROUGH. THE STORMS ARE MOVING
S-SE...AND ARE NOT EXPECTED TO IMPACT TYS OR CHA. SOME LIGHT FOG
MAY DEVELOP AT TRI TONIGHT...BUT OVERCAST CLOUDS SHOULD PREVENT
DENSE FOG DEVELOPMENT DESPITE THE RAINFALL. THUNDERSTORMS ARE
LIKELY DURING THE DAY TOMORROW AS AN UPPER TROUGH MOVES ACROSS THE
AREA. BEST ESTIMATE OF TIMING LOOKS TO BE BETWEEEN 16-20Z AT ALL
SITES.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Jul 19, 3:31 AM EST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 AM EDT THU JUL 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD/SON

In the hours before

Special weather statement, Jul 19, 4:07 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT THU JUL 19 2012

VAZ002-192145-
WISE VA-
507 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES
UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTWOOD TO 5 MILES
WEST OF WHITESBURG...AND MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...BIG
STONE GAP...POUND...PARDEE...COEBURN...APPALACHIA AND ST. PAUL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 4:57 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT THU JUL 19 2012

VAZ001-002-192245-
LEE VA-WISE VA-
557 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON AND WISE
COUNTIES UNTIL 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 7 MILES WEST OF NORTON...
MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 5:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT THU JUL 19 2012

VAZ005-192300-
SCOTT VA-
620 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 700 PM EDT...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
GATE CITY TO 9 MILES NORTHWEST OF GATE CITY...AND MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...WEBER
CITY...NICKELSVILLE AND HILTONS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 19, 6:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT THU JUL 19 2012

VAZ001-200000-
LEE VA-
701 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 800 PM EDT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8
MILES SOUTHEAST OF PONZA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
PENNINGTON GAP...EWING...ROSE HILL...DRYDEN...JASPER AND
PATTONSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
July 19, 6:30 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -82.710

Several trees were reported down between Church Hill and Rogersville.

Thunderstorm Wind, Hancock

When
July 19, 7:00 PM EST
Where
Hancock County, 2.33 mi ENE of Luther
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.480, -83.210

Two trees were reported down in the vicinity of Duck Creek.

Thunderstorm Wind, Claiborne

When
July 19, 7:50 PM EST
Where
Claiborne County, 0.89 mi NE of Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.460, -83.560

Trees and power lines were reported down one mile east of Tazewell.

Thunderstorm Wind, Grainger

When
July 19, 8:10 PM EST
Where
Grainger County, 0.89 mi NW of Buffalo Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.230, -83.580

One tree was reported down along Owl Gap Road four miles southwest of Rutledge.

Thunderstorm Wind, Claiborne

When
July 19, 8:35 PM EST
Where
Claiborne County, 0.89 mi NW of Lone Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.390, -83.590

A few trees were reported down at Lone Mountain.

Thunderstorm Wind, Claiborne

When
July 19, 8:35 PM EST
Where
Claiborne County, 0.69 mi N of New Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.440, -83.600

A few trees were reported down in New Tazewell.

Thunderstorm Wind, Campbell

When
July 19, 8:40 PM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -84.130

Multiple trees were reported down in Jellico.

Thunderstorm Wind, Campbell

When
July 19, 9:25 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

Multiple trees were reported down in La Follette.

Thunderstorm Wind, Campbell

When
July 19, 10:35 PM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -84.130

Several trees were reported down across the northern half of the county in the vicinity of Jellico, Peabody, and Stinking Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389912, 389916, 389921, 389928, 389935, 389942, 389948, 389949, 389950.